Alabama, 2021

Flash Flooding in Alabama, July 18 to 19, 2021

July 18 to 19, 2021 · NWS HUN · 2 events in 1 county or zone

Thunderstorms trained across the city of Decatur, AL for several hours on the evening of the 18th into the 19th. Decatur is notorious for flash flooding, with scattered reports occurring in the wake of 3-5 of rainfall in a couple of hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms trained across the city of Decatur, AL for several hours on the evening of the 18th into the 19th. Decatur is notorious for flash flooding, with scattered reports occurring in the wake of 3-5 of rainfall in a couple of hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 18, 9:26 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 18, 9:26 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1026 AM CDT Sun Jul 18 2021

.NEAR TERM...(Rest of Today)
Issued at 1026 AM CDT Sun Jul 18 2021

An interesting weekend so far, with another day starting off with
extensive stratus coverage. The low clouds this morning covered a
good chunk of the CONUS, extending SE from the Central Plains to
MO/AR, then eastward across much of the Ohio/Tennessee Valleys to the
Mid Atlantic. A closer in view indicated the stratocumulus pretty
much covered all of the forecast area. About half of the sites
reported Instrument Flight Rules - IFR with cloud bases below 1000 ft
AGL, and the other half Marginal Visual Flight Rules 1000-3000 ft
AGL. A visible view also indicted the clouds were slowly going from a
stratus to cumulus type on a slower rate than yesterday. With the
cloud cover, area temperatures were "only" in the 70s with SE-SW
winds of 5-10 mph.

Unlike yesterday, a local and regional radar view indicated more
light showers slowly moving ENE across parts the Tennessee Valley.
An area of more numerous and organized convection was heading
eastward from western Tennessee to central Mississippi. The models as
was the case yesterday have different solutions on what will occur
with the TN/MS convection. Some have it fading as it nears the MS/AL
border, others have it reaching the area in the early afternoon. In
any case, with the stratus becoming cumulus/TCU into the afternoon,
more shower and thunderstorm development likely this afternoon and
especially in the overnight. The on-going forecast has a good handle
with precip chances, so will stay on a higher side of guidance. Given
more extensive cloud cover, have cooled the warmer temperatures in
the high-T grid a couple of degrees. Also updated QPF grids to more
recent guidance. Some areas of the forecast area can absorb 1.5 - 2
inches in one hour per Flash Flood guidance. Given slow storm motion
and heavy rainfall output, flooding concerns could increase across
the area this afternoon and tonight.

.SHORT TERM...(Tonight through Tuesday)
Issued at 359 AM CDT Sun Jul 18 2021

This activity should continue into the evening hours, before the
atmosphere becomes worked over and lingering rainfall should become
lighter. Kept high pops in the forecast though given such a moist
airmass and the front possibly draped over or just north of the
area. Slightly drier air might push in behind the shortwave, dropping
lows into the upper 60s to around 71 degrees.

Monday doesn't look very different, as the main front slowly settles
southward into northern or central Alabama. Another stronger
shortwave is progged by models to move east across the front at the
same time. This should produce another round of heavier rainfall over
northern Alabama. Again, same ingredients in place..high PWATS,
and decent instability. Will have to watch for flooding concerns
again, though they may be a bit more widespread. A flash flood watch
may be needed for Monday, but holding off for now. This may be the
coolest day of the forecast period, with highs only reaching the
upper 70s to around 82 degrees in most locations.

By Monday night into Tuesday, models are in disagreement concerning
how far south the front actually moves. Some show it near Birmingham,
while others have it extending southwest from southern middle
Tennessee in central Mississippi. Either way, strong upper level
lift around 500 mb with the main trough axis should produce post frontal
rainfall that could be locally heavy again. Clouds and precipitation
should keep highs cool, only reaching the 80 to 85 degree range.

.LONG TERM...(Tuesday night through Saturday)
Issued at 359 AM CDT Sun Jul 18 2021

Finally by Tuesday night into Wednesday, models seem to really
weaken the front and push it into central Georgia and Alabama. This
should allow precipitation chances to drop off to isolated to
scattered variety. This will bring warmer temperatures (highs 85 to
90 degrees) back into the area through Thursday.

Models hint that the decaying front to our south will move back to
the north again Thursday night into next weekend, bringing higher
rain and storm chances back into the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 602 AM CDT Sun Jul 18 2021

Currently IFR CIGS just below 1000 feet are firmly in place at both
terminals. These should continue (though some brief oscillations to
MVFR could occur though 16Z). Expect CIGS to become predominantly VFR
though around 18Z at both TAF sites. VCSH look possible near the
terminals by then and included a tempo group for TSRA between 18Z and
22Z for possible thunderstorm development when CIGS or VSBYS could
drop to MVFR or IFR at times. Though CIGS should rise after 00Z, MVFR
VSBYS due to -RA or patchy fog are expected through 6Z. VSBYS look
to lower into the IFR realm after 6Z due to fog development with
continued light winds.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...KTW
LONG TERM...KTW
AVIATION...KTW

For more information please visit our website at
weather.gov/huntsville.
Hazardous weather outlook, Jul 18, 3:09 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Huntsville AL
409 AM CDT Sun Jul 18 2021

ALZ001>010-016-TNZ076-096-097-182245-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
409 AM CDT Sun Jul 18 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

Showers and scattered thunderstorms are expected to move into
northwestern Alabama this morning and push east through the day.
Occasional cloud to ground lightning strikes and locally heavy
rainfall will be the main threats with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Numerous showers and scattered storms are forecast on Monday as
well, as a front moves south into the area. Frequent cloud to ground
lightning and locally heavy rainfall will be the main threats with
this activity. This could produce some more widespread flooding
concerns.

Isolated to scattered chances of showers and storms will continue
through Saturday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

20

The radar

The Northeast Alabama radar (KHTX), 89 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
July 18, 11:09 AM CST to 5:00 PM CST
Where
Morgan County, 0.69 mi S of Decatur to 0.85 mi S of Decatur
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.610, -86.980

Flooding reported at the intersection of Church and 6th Avenue in Decatur.

Flash Flood, Morgan

When
July 18, 8:11 PM CST to July 19, 4:00 AM CST
Where
Morgan County, 1.71 mi E of Trinity to 1.69 mi ESE of Trinity
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.620, -87.050

Flooding reported at the intersection of Woodall Road and Highway 20.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969289, 969290.